Overdose of antidepressants
General or Other | - Others | Overdose of antidepressants (Disease)
As with any drug, there is a risk of having an antidepressant overdose. Since there are numerous types of antidepressants, the signs of an overdose can vary depending on what certain antidepressant was taken and how much of it was taken.
The initial signs of an overdose start developing within a few hours of consuming the drug. The symptoms of an antidepressant overdose are rapid heartbeat, drowsiness, dry mouth, nausea, vomiting, diarrhea, urinary retention, confusion and headache. An antidepressant overdose is very dangerous because these symptoms can easily escalate, possibly leading to respiratory collapse, coma or even death.
Antidepressant overdoses are more common than people may think; in fact overdoses on antidepressants are the most common cause of drug poisoning seen in emergency rooms. If you think you or someone around you is overdosing, it’s important to seek medical attention immediately.
Causes and Risk factors
Antidepressants are mood-stabilizing drugs that treat certain mood disorders such as depression, anxiety, and posttraumatic stress disorder. It is believed that neurotransmitters, such as serotonin and dopamine directly affect a person’s mood, therefore, antidepressants work to increase the activity of those certain neurotransmitters in the brain.
There are numerous reasons why a person can overdose on antidepressants, for example, they may feel like the drug is not working so they take more.
Diagnosis and Treatment
History and physical exams are performed. Lab and radiology tests are done to rule out other causes of the symptoms.
Treatment consists of supportive treatment with intravenous fluids, benzodiazepines and the protection of the patient. There is no specific antidote. Tricyclic overdoses require large doses of sodium bicarbonate. ...